Few rheumatic adverse events from immune checkpoint inhibitors require discontinuation
Researchers found that the most prevalent adverse effect linked to immune checkpoint inhibitors was inflammatory arthritis, and although most patients received long courses of immune suppression, few required checkpoint inhibitor discontinuation, according to data published in Arthritis & Rheumatology.
“Since the introduction of ipilimumab (anti-CTLA-4) for metastatic melanoma in 2011, the use of these medications has rapidly expanded to include other malignancies,” Michael D. Richter, MD, of the Mayo School of Graduate Medical Education, and colleagues wrote. “As of 2018, there are at least 1,100 ongoing cancer clinical trials involving [immune checkpoint inhibitors] and at least 2,000 trials under development. Rheumatologists are increasingly involved in managing the autoimmune side-effects of [immune checkpoint inhibitors], collectively termed immune-related adverse effects.”
They added, “To date, there has been only one prospective study on [rheumatic immune-related adverse effects], thus management continues to rely upon expert experience and retrospective studies. Current treatment guidelines rely on the grade of [immune-related adverse effects] as defined by the Common Terminology Criteria for Adverse Events (CTCAE), which poses an inherent challenge as the applicability to [rheumatic immune-related adverse effects] is unknown and yet to be validated.”
To detail the prevalence, clinical presentation and management of rheumatic immunerelated adverse effects associated with immune checkpoint inhibitors, Richter and colleagues retrospectively reviewed data from 1,293 patients who received any checkpoint inhibitor at the Mayo Clinic between Jan. 1, 2011, and March 1, 2018. An additional 18 patients who received checkpoint inhibitor therapy elsewhere, but received treatment for rheumatic immunerelated adverse effects at the Mayo Clinic, were also analyzed but were excluded from the prevalence calculations.
The researchers identified patients with rheumatic immune-related adverse effects using diagnostic codes, key search terms and manual chart review. Adverse effects were categorized as inflammatory arthritis, myopathy, vasculitis or connective tissue disease based on predominant clinical features. Treatment responses for adverse effects were defined as either complete or partial, with a complete response requiring physician-documented symptom resolution and discontinuation or tapering of steroids.
According to the researchers, 43 of the 1,293 patients who received any checkpoint inhibitor at the Mayo Clinic were clinically diagnosed with a rheumatic immune-related adverse effect. The most common event was inflammatory arthritis, with 34 cases and an overall prevalence of 2%. There were 10 cases of myopathy and 17 cases of other rheumatic syndromes. Among the patients who developed inflammatory arthritis, 76% required glucocorticoids, for a mean treatment duration of 18 weeks (SD = 18 weeks). In addition, five patients also received disease-modifying antirheumatic drugs and three required checkpoint discontinuation.
Patients who developed myopathy were treated with glucocorticoids for a mean duration of 15 weeks (SD = 17 weeks). Among these cases were two deaths and nine patients who permanently discontinued checkpoint inhibitor treatment. Other rheumatic immune-related adverse effects included connective tissue diseases, vasculitis and polymyalgialike syndrome, as well as flares of preexisting rheumatic disease. Of these, 71% were treated with immunosuppression, with 12% requiring checkpoint discontinuation.
“While this is a descriptive study, it is the largest single-center cohort of its kind,” Richter and colleagues wrote. “In lieu of controlled prospective studies, this cohort may serve as a guide for rheumatologists managing and counseling patients with [rheumatic immune-related adverse effects]. It remains unclear why some patients develop [rheumatic immune-related adverse effects] and so far, no genomic risk factors have been identified, though the varied clinical phenotypes of [rheumatic immune-related adverse effects] certainly suggest multiple underlying immunopathogenic mechanisms.”
Richter noted that “further prospective studies that distinguish between subsets of [rheumatic immune-related adverse effects] are necessary to better understand their pathophysiology and improve clinical care.” – by Jason Laday
Disclosure: Richter reports no relevant financial disclosures. Please see the study for all other authors’ relevant financial disclosures.